UNITED STATES: Medical News Contact with MDR-TB Led to Latent Infection in Some Children
Aids Weekly Plus
Healio recently reported on TB treatment of children who developed latent TB infection after exposure to a teacher with multidrug-resistant (MDR) TB. Skin tests for children who had contact with the teacher revealed 31 children with latent TB infection. Felice C. Adler-Shohet, MD, of the department of infectious diseases of the Children’s Hospital of Orange County, Calif., and colleagues evaluated the children’s treatment and diagnosis to determine the best treatment.
Of the 31 children, 26 received levofloxacin and pyrazinamide; 58 percent of this group completed treatment. Parents of five children with positive tests refused treatment. Healthcare providers changed the treatment for 46 percent of patients because of adverse effects. All children experienced adverse effects including arthralgias and myalgias, abdominal pain, and elevated liver enzymes. Of the 26 patients who started treatment with two drugs, 11 needed treatment alteration to levofloxacin only because of adverse effects. None of the children developed active TB at 24 months follow-up.
The researchers concluded that because of the toxicity of the two-drug regimen containing fluoroquinolone for persons with MDR TB, it should be used only if there is a high likelihood that the patient is infected with MDR TB and is at high risk of the disease becoming active. Also, the physician should test children’s transaminases monthly if they are on this regimen and monitor them for new gastrointestinal symptoms or toxicity. The researchers advised the treating physician to consider the possibility of alternate regimens. Some of the children who could not tolerate the dual drug regimen received fluoroquinolone monotherapy instead.
The full report, “Management of Latent Tuberculosis Infection in Child Contacts of Multidrug-Resistant Tuberculosis,” was published online in the Pediatric Infectious Disease Journal (2014; doi: 10.1097/INF.0000000000000260).